May 2008
Volume 49, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2008
Systemic and Ocular Hemorrhage After Intraocular Injection of Bevacizumab (Avastin®)
Author Affiliations & Notes
  • M. Hosoume
    Ophthalmology, UNIFESP, Sao Paulo, Brazil
  • E. B. Rodrigues
    Ophthalmology, UNIFESP, Sao Paulo, Brazil
  • O. Magalhães, Jr.
    Ophthalmology, UNIFESP, Sao Paulo, Brazil
  • H. Shiroma
    Ophthalmology, UNIFESP, Sao Paulo, Brazil
  • M. Maia
    Ophthalmology, UNIFESP, Sao Paulo, Brazil
  • F. M. Penha
    Ophthalmology, UNIFESP, Sao Paulo, Brazil
  • M. E. Farah
    Ophthalmology, UNIFESP, Sao Paulo, Brazil
  • Footnotes
    Commercial Relationships  M. Hosoume, None; E.B. Rodrigues, None; O. Magalhães, None; H. Shiroma, None; M. Maia, None; F.M. Penha, None; M.E. Farah, None.
  • Footnotes
    Support  None.
Investigative Ophthalmology & Visual Science May 2008, Vol.49, 5594. doi:https://doi.org/
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      M. Hosoume, E. B. Rodrigues, O. Magalhães, Jr., H. Shiroma, M. Maia, F. M. Penha, M. E. Farah; Systemic and Ocular Hemorrhage After Intraocular Injection of Bevacizumab (Avastin®). Invest. Ophthalmol. Vis. Sci. 2008;49(13):5594. doi: https://doi.org/.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: : To report series of cases of systemic and ocular hemorrhage following intraocular bevacizumab injection.

Methods: : A noncomparative case series of seven eyes from seven patients who had hemorrhagic episodes after undergoing intraocular bevacizumab injection out of 1,011 patients. Five eyes received intravitreal injection (2.5mg - 3 eyes; 1.25mg - 2 eyes), whereas other two patients had bevacizumab injections into the anterior chamber (2.5mg). All patients underwent a complete eye examination. Systemic work-up was performed in order to investigate hematologic underlying abnormalities.

Results: : Five patients experienced ocular hemorrhages: vitreous hemorrhage (1), subretinal hemorrhage (1), subconjunctival associated with periocular hemorrhage (2) and both subretinal and vitreous hemorrhage (1). Vitreous hemorrhage was observed on the second day after injection as intra-operative adjuvant treatment for iris melanoma. Subconjunctival hemorrhage was associated to periocular hemorrhage seven days after intracamerular injection for neovascular glaucoma. Another subconjunctival hemorrhage related to periocular hemorrhage occurred one day after therapy for choroidal neovascularization (CNV). Severe subretinal hemorrhage in association with vitreous hemorrhage was observed in one patient following CNV therapy. Seven days after intravitreal bevacizumab injection, a subretinal hemorrhage was seen in one patient. Systemic bleedings (2) were metrorrhagia and severe epistaxis. Metrorrhagia was seen fourteen days following therapy for retinal vein occlusion. Severe epistaxis was found thirty hours after treatment of CNV. No systemic abnormalities in coagulation were found in any patient, except for the use of aspirin in one patient. Two patients had diabetes mellitus and one systemic hypertension.

Conclusions: : Seven patients of 1,011 (0.7%) had hemorrhagic episodes after administration of intraocular bevacizumab. Intraocular anti-VEGF therapy may be associated with systemic or intraocular hemorrhage. Further investigation is necessary to evaluate this possible correlation.

Keywords: drug toxicity/drug effects • injection • choroid: neovascularization 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×